Funnel Cloud, Ward
- When
- July 16, 7:50 PM CST
- Where
- Ward County, 5 mi S of Logan
- Reported by
- AMATEUR RADIO
- Coordinates
- 48.222, -101.542 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 2:05 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT MON JUL 16 2001 SFC TROUGH BOUNDARY FROM NWRN ND TO NEAR BIS AND MBG REMAINS OVER THE AREA OVERNIGHT. DWPTS REMAIN IN THE 60S TO LOWER 70S THIS EVE...AND FCST SOUNDINGS INDICATE STNS REACHING CONVECTIVE TEMPS THIS AFTN/EVE...EXCEPT BIS AREA. TSTMS HAVE FORMED IN SASKATCHEWAN JUST EAST OF SFC BOUNDARY AND ARE BEGINNING TO FORM SEWD ALONG IT. WL PUT TSTM CHC IN FOR THE EVE ALONG BOUNDARY AND EWD. ETA IS THE ONLY MODEL THAT BRINGS A WEAK VORT INTO SRN ND THIS AFTN AND KEEPS IT THERE OVERNIGHT...SO ATTM THINKING AFTN HEATING ALONG BOUNDARY IS THE KICKER FOR TSTM ACTIVITY TONIGHT (EVE HOURS)...BUT MAINLY ALONG AND NORTHEAST OF THE SFC BOUNDARY. OTHER MODELS INDICATE NVA OVER SWRN/S CNTRL ND TONIGHT...AND SW OF SFC BOUNDARY SCT CU ARE NOT DEVELOPING VERTICALLY. UNLESS THIS CHANGES OVER THE NEXT HOUR WL KEEP POPS OUT OF SWRN ND...OR PUT ONLY A SLGHT CHC. JMS AREA MAY RECEIVE REMNANTS OF EVE/OVERNIGHT ACTIVITY IN ERN SD. DRY AIR MOVES INTO WRN ND ON TUE AS PAC AIR PUSHES IN. THIS DWPT DIFF WOULD SERVE AS A SFC CONVERGENCE ZONE ON TUE FOR CONVECTION. CAPES HIGH AND LIS NEGATIVE THROUGHOUT FCST PERIOD. INSTABILITY IN PLACE...SO LOOKING FOR FORCING OR HEATING/CONVECTIVE TEMPS. ONLY SHORTWAVE IN THE STA ON TUE IS A VORT IN SD AFFECTING SRN ND IN THE AFTN. HOWEVER...PREV MENTIONED SFC BOUNDARY IN PLACE AND CONVECTIVE TEMPS ARE REACHED BY 00Z WED. WL PUT AFTN POPS IN. TUE NIGHT A VORT OR TWO MOVES SW TO NE ACROSS THE REGION AND SFC DWPT BOUNDARY REMAINS. BEST CHC SHOULD BE BIS/JMS WI VORT PLACEMENT. ON WED DWPT POOLING BRINGS HIGH DWPTS BACK TO NWRN ND AND VORT ACTIVITY SHIFTS TO NRN ND. WED NIGHT AVN SHOWS STRONG VORT IN CNTRL SD MOVING NEWD OVERNIGHT AND BIS/JMS SHOULD HAVE THE BEST CHC TSTMS. THE EXTENDED MODELS KEEP THE H500 SWLY FLOW OVER ND THROUGH SAT AND SAT NIGHT...THEN FLOW BECOMES ZONAL FOR SUN/MON. WL PUSH BACK DRY WORDING TO SUN AND MON...WITH CHC TSTMS EACH DAY UNTIL THEN. .BIS...NONE. VINING
NDZ001-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 341 PM CDT MON JUL 16 2001 LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM ABOUT 10 MILES NORTHWEST OF AMBROSE...ON THE BORDER BETWEEN DIVIDE COUNTY AND SASKATCHEWAN. THE STORM IS NEARLY STATIONARY. PEOPLE IN EXTREME NORTH CENTRAL DIVIDE COUNTY MAY SEE HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS FROM THIS STORM. THOMSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 AM 3 NNW MINOT ND 1.75 INCH HAIL
07/16/01 WARD REPORTED BY PUBLIC.
0115 AM MINOT ND 1.5 INCH HAIL
07/16/01 WARD REPORTED BY MEDIA.
0115 AM MINOT ND 1.75 INCH HAIL
07/16/01 WARD REPORTED BY MEDIA.The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256879.